Alert archive / Montana / Freezing Rain Advisories in 2011

Freezing Rain Advisory 2, NWS Missoula, MT

January 24, 20115 counties in Montana

NWS Missoula, MT issued this freezing rain advisory at Jan 24, 2011, 5:51 PM MST for 5 counties in Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2011, 5:51 PM MST (00:51 UTC)
Expired
Jan 24, 2011, 10:51 PM MST
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 95 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2011-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2011-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WWUS45 KMSO 250051
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
551 PM MST MON JAN 24 2011


MTZ001-004-250900-
/O.NEW.KMSO.ZR.Y.0002.110125T0051Z-110125T1800Z/
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
551 PM MST MON JAN 24 2011

...FREEZING RAIN ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FREEZING
RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST TUESDAY. 


* IMPACTS/TIMING: FREEZING RAIN WILL CONTINUE TO IMPACT THE
  VALLEYS OF EXTREME NORTHWEST MONTANA TONIGHT...ESPECIALLY HIGHWAY
  200 WEST OF THOMPSON FALLS AND HIGHWAY 56. THE FREEZING RAIN IS
  ANTICIPATED TO TRANSITION BACK OVER TO SNOW LATER TONIGHT.
  HAZARDOUS ROAD CONDITIONS WILL LINGER THROUGH TUESDAY MORNING.

* ICE ACCUMULATIONS: LESS THAN A QUARTER OF AN INCH.


* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...EVARO HILL...HIGHWAY 200 
  THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...
  I-90 LOOKOUT PASS TO HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
1 follow-up statement
436 
WWUS45 KMSO 250551
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1051 PM MST MON JAN 24 2011


MTZ001-004-251800-
/O.CAN.KMSO.ZR.Y.0002.000000T0000Z-110125T1800Z/
/O.NEW.KMSO.WW.Y.0013.110125T0551Z-110125T1800Z/
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
1051 PM MST MON JAN 24 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY...
...FREEZING RAIN ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN AND SNOW...WHICH IS IN EFFECT
UNTIL 11 AM MST TUESDAY. THE FREEZING RAIN ADVISORY HAS BEEN
CANCELLED.

* IMPACTS/TIMING: FREEZING RAIN WILL CONTINUE TO IMPACT THE VALLEYS
  OF EXTREME NORTHWEST MONTANA TONIGHT...ESPECIALLY HIGHWAY 200
  WEST OF THOMPSON FALLS AND HIGHWAY 56. THE FREEZING RAIN IS
  ANTICIPATED TO TRANSITION BACK OVER TO SNOW LATER TONIGHT.
  HAZARDOUS ROAD CONDITIONS WILL LINGER THROUGH TUESDAY MORNING.

* ICE ACCUMULATIONS: LESS THAN A QUARTER OF AN INCH.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES...LOCALLY UP TO 6 INCHES...OF
  SNOW BY TUESDAY MORNING.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...EVARO HILL...HIGHWAY 200 
  THOMPSON FALLS TO PLAINS...HIGHWAY 200 TROUT CREEK TO HERON...
  I-90 LOOKOUT PASS TO HAUGAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...OR ICE
ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MTZ003-251800-
/O.NEW.KMSO.WW.Y.0013.110125T0551Z-110125T1800Z/
FLATHEAD/MISSION VALLEYS-
1051 PM MST MON JAN 24 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN AND SNOW...WHICH IS IN EFFECT
UNTIL 11 AM MST TUESDAY.


* IMPACTS/TIMING:FREEZING RAIN WILL CONTINUE TO IMPACT THE MISSION
  VALLEY TONIGHT...ESPECIALLY HIGHWAY 93 SOUTH OF POLSON. THE FREEZING
  RAIN IS ANTICIPATED TO TRANSITION BACK OVER TO SNOW LATER
  TONIGHT. HAZARDOUS ROAD CONDITIONS WILL LINGER THROUGH TUESDAY
  MORNING.

* ICE ACCUMULATIONS: LESS THAN A QUARTER OF AN INCH.

* SNOW ACCUMULATIONS: 2 TO 5 INCHES...LOCALLY UP TO 6 INCHES...OF
  SNOW BY TUESDAY MORNING.

* LOCATIONS IMPACTED INCLUDE...FLATHEAD LAKE...FLATHEAD VALLEY...
   MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...OR ICE
ACCUMULATIONS WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this freezing rain advisory went out at Jan 24, 3:02 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 24, 3:02 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
302 PM MST MON JAN 24 2011

.DISCUSSION...A SHORT WAVE CURRENTLY MOVING THROUGH NORTHWEST
FLOW AND PRECIPITATION HAS ENTERED NORTHWEST MONTANA THIS
AFTERNOON AND WILL ENCOMPASS THE ENTIRE NORTHERN ROCKIES THROUGH
EARLY THIS EVENING. THIS IS A FAST MOVING SYSTEM AND THE BULK OF
ENERGY/PRECIP WILL EXIT THE REGION TUESDAY MORNING.

THERE ARE TWO IMPACTS EXPECTED FROM THIS SYSTEM. THE FIRST IS
ACCUMULATING SNOWS OVER THE LOOKOUT AND LOLO PASSES. 2-4 INCHES OF
SNOW WILL LIKELY CAUSE SOME TRAVEL ISSUES. THE SECOND IMPACT WILL
BE THE POSSIBILITY OF LIGHT SNOW AND SOME FREEZING RAIN IN THE
VALLEYS OF NORTHWEST MONTANA...SEELEY/SWAN...AND THE
MISSOULA/BITTERROOT. CURRENT TEMPERATURES ARE IN THE UPPER 20S TO
LOWER 30S. MODEL SOUNDINGS INDICATE SURFACE TEMPERATURES TO REMAIN
BELOW FREEZING THIS EVENING AND MUCH OF THE NIGHT. THEY ALSO
INDICATE A POTENTIAL FOR A SHALLOW LAYER OF WARMER AIR ALOFT WHICH
IS CONDUCIVE FOR FREEZING RAIN. FREEZING RAIN IS OCCURRING
UPSTREAM IN SPOKANE INDICATIVE OF A WARMER LAYER. IF IT ENDS UP
ALL SNOW THE VALLEYS COULD SEE 1/2 TO 1 INCH OF SNOW BY MORNING.
WHATEVER THE SCENARIO THIS MAY PRODUCE SOME TRAVEL DIFFICULTIES
THIS EVENING AND FOR THE MORNING COMMUTE. WIDESPREAD PRECIPITATION
WILL DIMINISH TUESDAY MORNING...THOUGH NORTHWEST FLOW AND
INSTABILITY WILL PRODUCE AFTERNOON SHOWERS.

TUESDAY NIGHT HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BRING
DRIER MORE STABLE CONDITIONS AND THE LIKELIHOOD OF VALLEY FOG WESTERN
MONTANA AND CENTRAL IDAHO.

WEDNESDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL SHIFT
OVER THE REGION...WITH WEAK VALLEY INVERSIONS AND NIGHT/MORNING
FOG MAINLY THURSDAY AND FRIDAY. A WEAK DISTURBANCE WILL SLIDE
ACROSS NORTHWEST MONTANA ON WEDNESDAY AND BRING A CHANCE OF
SHOWERS MAINLY NORTH OF POLSON.

SATURDAY THROUGH MONDAY...LONG-RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT WITH BRINGING A TROUGH INTO THE PACIFIC NORTHWEST ON
SATURDAY THEN DIGGING IT TO THE SOUTHEAST SUNDAY AND MONDAY.
TIMING COULD CHANGE AS WE GET CLOSER TO THE WEEKEND...SO HAVE
INCREASED THE POPS TO CLIMATOLOGY.

&&

.AVIATION...A FAST MOVING WEATHER SYSTEM WILL MOVE THROUGH THE
REGION LATE THIS AFTERNOON AND OVERNIGHT...BRINGING SNOW/RAIN CHANCES
BACK TO THE TERMINALS. VICINITY SHOWERS AND LOW TO MID LEVEL
CLOUDS WILL CONTINUE TO SPREAD ACROSS THE REGION WITH THE BEST
WINDOW FOR PRECIPITATION EXISTING LATE THIS AFTERNOON (25/0000Z)
AND LINGERING THROUGH EARLY MORNING (25/1400Z). PRECIPITATION WILL
EXPAND AREA WIDE...ESPECIALLY IMPACTING KGPI...KMSO AND KSMN
TONIGHT. LOWERED VISIBILITIES AND CEILINGS WILL DISSIPATE DURING
THE DAY TUESDAY AS THE SHORTWAVE FEATURE MAKES A QUICK EXIT TO THE
SOUTHEAST.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....KOLATA
AVIATION...NOLTE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 10:51 PM MSTWinter Weather AdvisoryMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 2 more12 hr

Nearby

Freezing Rain Advisories in Montana, 2011Every freezing rain advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.